Lithium, a very effective medication in the treatment of bipolar disorder, has a variety of well-documented renal side effects, including interstitial nephritis and nephrogenic diabetes insipidus. A less well-recognized complication is an increased prevalence of hyperparathyroidism in chronic lithium users.Individuals with chronic Li use frequently have both elevated calcium levels as well as elevated PTH levels, and it can be very difficult to differentiate from primary hyperparathyroidism or familial idiopathic hypercalciuria. The mechanisms for why patients on Li therapy have these lab abnormalities is still up for debate, but this interesting article describes three potential mechanisms: first, Li has been shown to block Ca2+ influx into a variety of cells by competitive inhibition of Ca2+ transport across the cell membrane. The elevated ionized Ca2+ would then drive up PTH levels. In addition, there is some evidence that Li raises the threshold of the Ca-sensing receptor in parathyroid cells, and increased Ca2+ levels are necessary to keep PTH secretion under check. Finally, it is postulated that Li directly increases PTH transcription by virtue of its inhibitory effects on the enzyme glycogen synthase kinase 3b (GSK-3b), a known transcriptional repressor of PTH mRNA. By the way, I learned today that Lithium is reabsorbed in the kidney via both the Na/H antiporter in the proximal tubule as well as ENac in the collecting duct. Therefore diuretics which block these transport mechanisms (e.g., amiloride) can have a dramatic lithium-lowering effect when acutely given to somebody on chronic Lithium.
Thanks for your comments. Lithium is indeed a really useful drug for treatment of bipolar disorder, and the decision about how long you should take it for should be made after careful discussions between you, your psychiatrist, and your primary care physician. There are certainly many patients who remain on Lithium for many years, even decades, without major adverse health effects.
I am not a doctor, nor even a medical student. I am a patient, treated for bipolar disorder with lithium. I am not looking for, nor do I expect, a diagnosis, prognosis, etc. I am hopeful only to see further discussion here about lithium.
I have been treated with lithium for close to 5 years (1800 mg/day). I love the drug, but am increasingly concerned about the damage it may be causing to my body. My most recent blood tests showed a drop in TSH, drop in eGFR, and high ("toxic") Lithium Serum.
Within days of that test (before the results were in) I was hospitalized with rectal bleeding (severe). My symptoms overall would mimick peritonitis, however there is no fever present.
I am on other meds (carbamazepine, lamictal) so it is difficult to sort out what the problem is.
As I finish this, I realize that I am not exactly sure why I would post it on a "Renal" web-site… Anyway, if you see something worth talking about here, great.